Your column about quinine really upset me. I have been taking it for leg cramps for many years, and it has helped me incredibly. I have none of the symptoms you described.
My doctor keeps renewing my prescription. I can't believe she would keep doing that if what you wrote is true. I am very skeptical about your information.
The Food and Drug Administration has decided that quinine is too dangerous to be used against leg cramps. Some people are susceptible to a life-threatening blood disorder triggered by quinine. As a result, soon doctors will only be allowed to prescribe it for malaria.
For the people like you who have taken quinine safely, the FDA's action will be painful.
I have been taking Zetia for four months with impressive results. My cholesterol count dropped from 240 to 183. I am thrilled, but I have noticed pain in my legs. I would not agree to take statin drugs because I know they can cause leg pain. Isn't Zetia different?
Zetia (ezetimibe) works differently from statin drugs such as Lipitor or Zocor. Instead of blocking the creation of cholesterol, Zetia interferes with absorption of cholesterol from the intestines. Despite this difference, people taking Zetia sometimes report muscle or joint pain. Please let your doctor know about this reaction.
I need advice on coughs. My husband has been coughing nonstop, and nothing seems to help him. Can you offer a suggestion?
It is important for your husband to identify the cause of his cough. If it is related to an infection, his doctor will need to treat it appropriately.
Some medicines for high blood pressure (ACE inhibitors such as enalapril, lisinopril or ramipril) can trigger coughing as a side effect.
If there is no obvious cause, your husband might benefit from thyme tea. Just steep a teaspoon of dried leaves in a cup of hot water for five minutes. Sweeten to taste. Thyme has compounds that can calm a cough.
We also suggest putting Vicks VapoRub on the soles of the feet for a nighttime cough. Put on socks to protect the sheets.
For several years, I suffered from highly uncomfortable intestinal gas, particularly in the evening. Then I read a column of yours about sugarless gum and its link to that very problem in some people. I used to chew a lot of sugarless gum while working, but I gave it up and haven't had a problem since. What a relief!
Your experience demonstrates how diet can affect the digestive tract. Many blame gas on beans, broccoli or onions. Some people react to bagels, pretzels or dried fruit.
Individuals with celiac disease can't tolerate gluten from wheat, barley or rye. They may experience bloating or gas if they eat bread or pasta.
The low-calorie sweeteners used in sugarless gum or candy are not absorbed well from the digestive tract. As a result, they offer bacteria in the large intestine an opportunity to produce quantities of gas. Diarrhea can be another consequence of these sweeteners. Thank you for reminding everyone of these embarrassing effects.
I am writing about your article on hiccups. Recently, when I had a bad case of the hiccups, I remembered reading about eating a couple of green olives.
I have to tell you that I am a firm believer now. The hiccups were gone almost instantly after I ate the second olive. What a wonderful idea!
We appreciate your testimonial. We don't know whether it is the olive itself or the vinegar in the brine that does the trick by stimulating the phrenic nerve, but we are always pleased to learn that a hiccup remedy has helped.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.